Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.

Fentanyl Users

namdoog55nnamdoog55 Posts: 14
edited 06/11/2012 - 8:48 AM in Chronic Pain
Didn't want to hijack Tammy's post about Fentanyl issues, but I've discovered one of my own that hasn't been discussed yet. I noticed after increasing from 12 to 25 mcg - I cannot drink a glass of wine with dinner anymore. It makes me nauseous the next day. As long as I don't drink wine (which is killing me) I don't get nauseous.

Has anyone else using Fentanyl experienced this? And if so, any remedies? Thanks in advance.

tom
advertisement
1

Comments

  • Most long-acting meds recommend you do not drink while taking them, and Fentanyl is one. It's quite clear in the patient literature.

    The alcohol is probably increasing the effects of the fentanyl and vice versa. Since this is a dangerous interaction, I'd suggest not drinking a glass of wine with dinner.
  • Welcome to Spine-Health! :)

    I think it's great that you started another thread about the Fentanyl patches. I look for any and all information from other fellow Fentanyl Patchers!

    I haven't had a glass of wine or any alcohol since my fall and surgery. I sometimes wish I could have a beer during football games, but due to the ER medication warnings... I won't take any chances. My stomach is just too sensitive and I have been on anti-nausea meds for 2 years now.

    I know a lot of people who have wine with dinner. And, I honestly feel wine has a lot of good qualities to it.

    If the wine didn't agree with you, that's definitely a sign to stay away from it. At least to me, it is. Plus, the warnings of alcohol use on our medication.

    I'm sure others will chime in and give you their advice.

    Just wanted to welcome you to Spine-Health and hope the patches provide you good pain relief. I am on my third one and over the hump with the withdrawls from Oxycontin. <:P <br />
    Please keep us posted!

    Tammy
  • advertisement
  • I don't know if the non-alcoholic wines have the same effect on the health benefits of wine? Perhaps that's a better choice for now for you right now. Hope you're getting better pain relief with the increase of Fentanyl. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Me and the Fentanyl are in it for the long run; I'm not a candidate for surgery. So I may have to look into non-alcoholic wine. It's just odd that the 12mcg Fentanyl didn't bother me with wine but the 25mcg does. I do get better pain relief with 25mcg & I don't have anything for breakthrough pain (may look into Jon's lollipops).

    As Tammy experienced, when I 1st went on Fentanyl I was nauseous all the time. Great pain relief - but I couldn't get out of bed to enjoy the relief! So I went down to the 12mcg which I could tolerate, but it didn't do much for the pain. And when I had another bad flareup recently I actually put a 2nd 12mcg on to see if I would get sick. So I asked my PM to increase to 25 & now I can tolerate it. I don't drink any other alcohol or smoke, so wine is/was my only vice.

    tom
  • I have only had the nausea twice and I don't think I had wine either of the nights before. I do drink wine on occasion though. I think mine was related to not eating before I took my vitamins and other medications (non-narcotic) in the morning. Mine was only in the early morning. I appreciate your comment though and I will certainly keep that in mind.
  • advertisement
  • I hate to be the grumpy grunt, but, I would caution you on drinking any alcohol of any kind with Fentanyl patches. The combination can cause you to have respitory depression which you may not realize while you are sleeping. Sorry, but I just gave up any form of alcohol while on narcotics. I just have been on 125 mcg and know the effects the medicine alone can have, and dont want anything tragic to happen to any of my friends here!! :)
  • Unfortunately, alcohol as a vice just doesn't go well with long acting narcotics. I used to have a glass of wine with dinner as well, maybe two or three out with friends, but now that I am on LA, I rarely touch the stuff, and if I do it's never a full glass.

    And it might be different depending on the specific medication as well.

    But if you're noticing symptoms like that, I'd think it a pretty good sign that your body's saying "hey, don't do this!"

    I know it sucks, but way less than the pain right?
  • That's not the answer I wanted to hear, but in retrospect you're right. And yes it does suck!
  • namdoog55, my opinion is that of happyHBmom. How long ago did you switch strengths? If it has been recently, I would give your body a month to adjust to the new dosage.

    Also, I have a glass of wine with every dinner. And I take 20mg OxyContin tid and 15 mg Oxycodone tid. I have cleared the wine with my Dr's as it is a big part of our Italian heritage.
  • Good point... I only switched to the 25mcg patch a week ago - after being on the 12mcg strength for close to 2 yrs. So I will take your advice & try again in a month or so. I will know pretty much right away if I get nauseous or not.

    tom
advertisement
This discussion has been closed.
Sign In or Register to comment.